Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 20, 2004
Question from Granada Hills, California, USA:
I'm 34 year old female with type 1 diabetes for nearly 10 years. I used Novolin NPH until it didn't work so well anymore. I had a lot of high, then sometimes really low blood sugars. Every week was different. Just when I thought I had fixed it, it would get out of control again. So my endocrinologist had me taking a mixture of NPH and Regular before breakfast, then Regular before dinner, and NPH before bedtime. My problem is with Regular insulin. For the three days that I've been on the formula, I am constantly jittery, have problems concentrating, quick tempered and sometimes have a slightly numb spot on my face, like having low blood sugar for hours at a time. Occasionally, it feels like I have a slight pressure on my chest. Plus the blood sugar doesn't seem all that improved anyway! Now the doctor says it may be the NPH/Regular combination my be causing the problem, and to only take NPH at bedtime, but use Regular at breakfast, lunch and dinner in small amounts and adjust when needed. I don't think my doctor really believes that I'm experiencing these side effects. In the beginning, when she first brought up the use of Regular, I had to tell her that I only used Regular if my blood sugars were really high, like 380 to 400 mg/dl [21.1 mmol/L to 22.2 mmol/L] and only one or two units. Usually, I can get blood sugars down by walking for five to 10 minutes or drinking a couple of 16 ounce bottles of water. I've tried 70/30 and Lantus separately in the past, and they caused me the same problems on their own, plus worse! Have you heard of people with these reactions to Regular?
I would support your endocrinologist. She is using well-accepted patterns of insulin administration. They combine a rapid-acting insulin, Regular insulin and a long-acting insulin, NPH. For patients with type 1 diabetes, it is no longer acceptable to give rapid-acting insulin only when the sugars are over 400 mg/dl [22.2 mmol/L]. By this time, the sugar is already high. Rapid-acting insulin should be administered before the sugars get high.
Are you monitoring your sugars often enough to know what the sugars are telling you? How far from your target blood sugar range are you? Do symptoms correlate with your sugars? In patients where the sugars are not well controlled, there may be some adjustment time so that your body does not feel it is low all the time, even though it may be above 100 mg/dl [5.6 mmol/L]. In the end, it sounds like your endocrinologist is trying to help you move toward better control. Please stick with her.